Format

Send to

Choose Destination
Am J Pathol. 1994 Apr;144(4):719-34.

Chemotherapy-induced alopecia in mice. Induction by cyclophosphamide, inhibition by cyclosporine A, and modulation by dexamethasone.

Author information

1
Department of Dermatology, University Hospital Rudolf Virchow, Freie Universit├Ąt Berlin, Germany.

Abstract

We introduce cyclophosphamide-induced alopecia (CYP-IA) in C57BL-6 mice as a clinically relevant model for studying the biology of chemotherapy-induced alopecia and for developing anti-alopecia drugs. One injection of CYP to mice with all back skin follicles in anagen VI induces severe alopecia that strikingly reproduces the follicle response, recovery, and histopathology seen in human CYP-IA. CYP dose-dependently induces abnormal follicular melanogenesis and dystrophic anagen or, in more severely damaged follicles, dystrophic catagen. Both dystrophy forms are followed by an extremely shortened telogen phase, but differ in the associated hair loss and in recovery patterns, which determines hair regrowth. This follicular response to CYP can be manipulated pharmacologically: systemic cyclosporine A shifts it toward a mild form of dystrophic anagen, thus retarding CYP-IA and prolonging "primary recovery". Topical dexamethasone, in contrast, forces follicles into dystrophic catagen, which augments CYP-IA, but accelerates the regrowth of normally pigmented hair ("secondary recovery").

PMID:
8160773
PMCID:
PMC1887229
[Indexed for MEDLINE]
Free PMC Article

Supplemental Content

Full text links

Icon for PubMed Central
Loading ...
Support Center